Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Lincoln, IL

May 24, 2024Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 24, 2024, 4:13 PM CDT for Morgan County, Scott County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 4:13 PM CDT (21:13 UTC)
Expired
May 24, 2024, 8:15 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:30 PM CDTFLASH FLOODWinchester, ILDelayed report - Cherry street was closed briefly for flood waters and now back open.
May 24, 5:32 PM CDTFLASH FLOODWinchester, ILDelayed report - Cross Street was closed briefly due to flood waters and now back open.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

337 
WGUS53 KILX 242113
FFWILX
ILC137-171-250015-
/O.NEW.KILX.FF.W.0013.240524T2113Z-240525T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
413 PM CDT Fri May 24 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Morgan County in west central Illinois...
  Scott County in west central Illinois...

* Until 715 PM CDT.

* At 412 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Winchester, Alexander, South Jacksonville, Waverly, 
  Meredosia, Bluffs, Franklin, Murrayville, Woodson, Chapin, 
  Manchester, Alsey, Glasgow, Naples, Literberry, Concord, 
  Lynnville, Exeter and Jacksonville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3983 9057 3984 9058 3986 9000 3971 9000
      3955 8993 3952 8993 3952 9058 3954 9057
      3956 9058 3964 9061 3967 9063 3970 9065
      3976 9061 3979 9060

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

25
1 follow-up statement
264 
WGUS53 KILX 242348
FFWILX
ILC137-171-250115-
/O.EXT.KILX.FF.W.0013.000000T0000Z-240525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
648 PM CDT Fri May 24 2024

The National Weather Service in Lincoln has extended the

* Flash Flood Warning for...
  Morgan County in west central Illinois...
  Scott County in west central Illinois...

* Until 815 PM CDT.

* At 646 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving back into the warned area from the west. Between 
  1 and 2 inches of rain have fallen. The expected rainfall rate is 
  1 to 2 inches in 1 hour and 30 minutes. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Winchester, Alexander, South Jacksonville, Waverly, 
  Meredosia, Bluffs, Franklin, Murrayville, Woodson, Chapin, 
  Manchester, Alsey, Glasgow, Naples, Literberry, Concord, 
  Lynnville, Exeter and Jacksonville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3983 9057 3984 9058 3986 9000 3971 9000
      3955 8993 3952 8993 3952 9058 3954 9057
      3956 9058 3964 9061 3967 9063 3970 9065
      3976 9061 3979 9060

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:45 PM CDT, 1 hour 28 minutes earlier. Its key messages:

  • Stronger showers and thunderstorms to continue into the evening hours. Some storms could become severe with damaging winds, large hail, and an isolated tornado.
  • Saturday will be dry and warm. Highs in the 70s, clear skies, and dry weather makes for a beautiful Saturday.
  • There is a 80-100% chance of thunderstorms on Sunday. These storms have the potential to be severe, with an enhanced risk (level 3 of 5) for severe weather that day.
Area forecast discussion, May 24, 2:45 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
245 PM CDT Fri May 24 2024

.KEY MESSAGES...

- Stronger showers and thunderstorms to continue into the evening
  hours. Some storms could become severe with damaging winds,
  large hail, and an isolated tornado.

- Saturday will be dry and warm. Highs in the 70s, clear skies,
  and dry weather makes for a beautiful Saturday.

- There is a 80-100% chance of thunderstorms on Sunday. These
  storms have the potential to be severe, with an enhanced risk
  (level 3 of 5) for severe weather that day.

&&

.DISCUSSION...
Issued at 245 PM CDT Fri May 24 2024

The storms this afternoon continue to have a severe aspect to them,
with damaging winds, large hail, and an isolated tornado being
possible. They are quite chaotic in motion and where they are
initiating. There are multiple boundaries interacting with each
other. They are seemingly merging to create a linear formation and
will move off to the east towards the Indiana border this evening.
There is a flooding risk with these storms as they are moving slower
and the axis of higher PWAT values is across the CWA, east of I-55.
The severe risk should subside before midnight tonight.

Saturday a surface high pressure will set up over the area,
providing us a brief breather before the next round of active
weather arrives Sunday morning. There is a low pressure system
bringing frontal passages through the region on Sunday with a risk
of severe weather along with the cold front.

A warm front will quickly move north through central Illinois early
Sunday morning, placing us in the warm sector. This should allow us
to destabilize and break any cap that is in place ahead of the
cold front. Highs that day are in the upper 70s to mid 80s, with
dewpoints near 70. The GFS is showing about 3000-4000 J/kg of
SBCAPE, 40-55 knots effective bulk wind shear, and very steep mid-
level lapse rates of ~9 C/km by 18z Sunday. DCAPE is showing
around 1000 J/kg on forecast NAM and GFS soundings at that same
time. This round of severe weather will have an all hazards risk,
damaging winds, large hail, and a tornado or two.

Monday (Memorial Day) has a 20-30% of any showers that day but will
be mainly dry. However, it will be quite windy. So those on the lake
or tent camping should stay aware of any stronger wind gusts that
may occur Sunday night into Monday. There is a 50-70% chance of wind
gusts 40+ mph overnight. Temperatures look to be in the mid 70s for
the holiday.

Further passed Monday, highs slowly warm back up but stay in the mid
70s to low 80s through the week.

Copple

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri May 24 2024

Scattered showers and thunderstorms will affect the central IL
airports through early evening with MVFR conditions at times with
heavier showers. Breezy south winds 12-18 kts with gusts 20-28
kts will occur (stronger gusts possible with thunderstorms),
except an outflow boundary from this mornings MCS giving north to
NE wind direction early this afternoon. A cold front will push
eastward over central IL early overnight with winds shifting NW to
north and averaging around 10 kts. Showers will end after cold
frontal passage and clouds to scatter out during overnight from
west to east with fair skies on Saturday morning as weak high
pressure settles into IL.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 24, 2:50 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
250 PM CDT Fri May 24 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-252000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
250 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe storms areawide this afternoon and evening, capable
of damaging wind gusts, large hail, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is an enhanced risk (level 3 of 5) for severe thunderstorms
Sunday across central Illinois. All hazards are possible including
damaging wind gusts, large hail, tornadoes, and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from now until 11PM tonight.

Expected storm motion is toward the east-northeast around 40 mph.

Copple

In the hours before

Local storm report, May 24, 3:25 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
325 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     Flash Flood      1 NNW Tolono            40.00N 88.27W
05/24/2024                   Champaign          IL   Emergency Mngr

            Road impassable due to flooding on 800N
            between 1000E and 1100E.

&&

RAC
Local storm report, May 24, 3:33 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
333 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Flash Flood      2 SE Tolono             39.97N 88.24W
05/24/2024                   Champaign          IL   Emergency Mngr

            Road impassable due to flooding at 600N,
            700N, 1200E in Tolono.

&&

RAC
Local storm report, May 24, 3:46 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
346 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Flash Flood      Tolono                  39.99N 88.26W
05/24/2024                   Champaign          IL   Emergency Mngr

            Road closed due to flood waters at Vine St
            and Pease St in Tolono.

&&

RAC
Local storm report, May 24, 3:47 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
347 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Flash Flood      Tolono                  39.99N 88.27W
05/24/2024                   Champaign          IL   Emergency Mngr

            Road closed due to flood waters at Walnut St
            and Condit St.

&&

RAC
Local storm report, May 24, 3:56 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
356 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Hail             2 SE Fiatt              40.54N 90.16W
05/24/2024  M1.00 Inch       Fulton             IL   Broadcast Media

            Reported at We-Ma-Tuk in Fulton County.

&&

RAC
Local storm report, May 24, 4:06 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
406 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Rain             2 E Chatham             39.67N 89.67W
05/24/2024  M2.27 Inch       Sangamon           IL   Cocorahs

&&

RAC

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:48 AM CDTSevere Thunderstorm WarningILXKnox57 min
May 24, 8:40 AM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark65 min
May 24, 12:56 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion34 min
May 24, 1:19 PM CDTFlash Flood WarningILXChampaign3 hr
May 24, 1:21 PM CDTSevere Thunderstorm WarningILXSangamon24 min
May 24, 1:56 PM CDTSevere Thunderstorm WarningILXVermilion49 min
May 24, 1:59 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon31 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningILXScott63 min
May 24, 2:35 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Moultrie, Piatt43 min
May 24, 2:48 PM CDTFlash Flood WarningILXChampaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more3 hr
May 24, 2:52 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion53 min
May 24, 3:01 PM CDTSevere Thunderstorm WarningILXMorgan44 min
May 24, 3:54 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria36 min
May 24, 4:03 PM CDTSevere Thunderstorm WarningILXStark27 min
May 24, 4:26 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon49 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.